Alert archive / Georgia / Areal Flood Warnings in 2009
Areal Flood Warning 2, NWS Atlanta, GA
NWS Atlanta, GA issued this areal flood warning at Jan 6, 2009, 8:46 AM EST for 7 counties in Georgia. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2009, 8:46 AM EST (13:46 UTC)
- Expired
- Jan 7, 2009, 8:30 AM EST
- In force
- 24 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bartow County, GA, Chattooga County, GA, Cherokee County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Pickens County, GA
The radar
The Atlanta radar (KFFC), 119 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Jan 6, 5:30 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Jan 6, 5:30 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EST TUE JAN 6 2009 .SHORT TERM /TODAY THROUGH THURSDAY/... CURRENT SATELLITE/RADAR LOOP SHOWS A LARGE MOISTURE PLUMB EXTENDING FROM THE THE SOUTHERN TIP OF BAJA MEXICO TO THE MID ATLANTIC STATES AND OUT INTO THE ATLANTIC WITH SHOWERS AND ISOLATED THUNDERSTORMS. THIS PLUMB IS ASSOCIATED WITH A FRONTAL BOUNDARY THAT IS OVER N GA AT THE MOMENT AND STAYING FAIRLY STATIONARY. THIS FRONT IS NOT EXPECTED TO MOVE TO MUCH FURTHER SOUTH AS A BERMUDA LIKE RIDGE OVER SOUTH GA/FL IS KEEPING THIS FRONT FROM MOVING. THIS WILL KEEP THE HEAVIEST PRECIP ACROSS NORTH GEORGIA WITH 2-4 INCHES EXPECTED OVER THE NEXT 24-36 HOURS IN SOME ARES. THE MAJORITY OF THE RAIN WILL REMAIN ALONG AND NORTH OF THE FRONT...WITH LITTLE TO NO PRECIP EXPECTED FURTHER SOUTH ACROSS CENTRAL GA. BY LATE TONIGHT THE UPPER TROUGH BEGINS TO SHIFT EASTWARD ALLOWING THE MAIN COLD FRONT TO SWEEP THROUGH THE CWA. IT IS DURING THIS PERIOD THAT THE REST OF THE CWA WILL SEE THE EFFECTS OF THIS WEATHER SYSTEM. RIGHT NOW THE MAIN CONCERN FROM THIS SYSTEM WILL BE HEAVY RAIN ACROSS NORTH AND NW GA. ALL OF THE MODELS ARE SHOWING THE HEAVIEST RAINFALL ALONG THE TN/GA BORDER THROUGH THE NEXT 24 HOURS. THE SECOND CONCERN IS THE POSSIBILITY OF SOME SEVERE WEATHER WHICH IS MINIMAL AT THIS TIME. CAPES AND LIFTED INDICES ARE VERY WEAK WITH THIS SYSTEM BUT THERE IS A STRONG 50-60KT LOW LEVEL JET THAT IS EXPECTED OVER THE AREA THIS AFTERNOON AND EVENING. AS THESE SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING ACROSS NORTH AND PORTIONS OF CENTRAL GA...THESE AREAS COULD SEE SOME OF THESE WINDS MIX DOWN TO THE SURFACE CAUSING SOME WIND DAMAGE. ANY THUNDERSTORMS THAT DUE DEVELOP WILL BE ABLE TO TAP INTO THE STRONG LOW-LEVEL WINDS AND COULD RESULT IN SOME WIND GUSTS NEAR SEVERE LEVELS. .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ONCE THIS FRONTAL SYSTEM CLEARS THE ARE WED...HIGH PRESSURE BUILD IN FROM THE CENTRAL AND SOUTHERN PLAINS THU THROUGH SAT. THIS WILL MEAN DRIER AND COOLER WEATHER TO COME FOR THE REST OF THE WEEK. THE NEXT PRECIP SYSTEM IS SLATED TO AFFECT THE AREA BY SAT NIGHT/SUN AS A SHORT WAVE MOVES INTO OUR AREA. THERE IS VERY LITTLE MOISTURE AND INSTABILITY WITH THIS NEXT SYSTEM SO WILL CONTINUE WITH SHOWERS IN THE FORECAST FOE NOW. TEMPS IN THE EXTENDED SHOULD BE NEAR OR SLIGHTLY BELOW SEASONAL NORMS. && .AVIATION... SO FAR CIGS HOLDING IN THE MVFR RANGE MOST PLACES WITH VSBYS 5 MILES OR BETTER. AM WATCHING AN AREA OF IFR CIGS ACROSS SOUTH GEORGIA ...WHICH MAY WORK INTO THE CSG/MCN AREA BEFORE SUNRISE. LOW CONFIDENCE THAT WE WILL SEE IFR CONDITIONS ACROSS NORTHERN TAF SITES THIS MORNING AND PLAN TO KEEP CIGS GENERALLY IN THE 1 TO 2 THSD FT RANGE THROUGH THE MORNING...BEFORE INCREASING INTO THE 2 TO 3 THSD FT RANGE LATE MORNING INTO THE AFTERNOON. WITH MAIN RAIN AREA CONTINUING TO LIFT SLOWLY TO THE NORTH...MAY ONLY SEE A FEW SPRINKLES HERE AND THERE THIS MORNING BEFORE GETTING BACK INTO BETTER PRECIP COVERAGE LATE TODAY/TONIGHT. RISK OF THUNDER LOOKS MINIMAL...AND BEST CHANCE WITH THE FRONT. HOWEVER...WILL CARRY THUNDER MOST PLACES DURING THE EVENING...ENDING WITH FROPA WHICH SHOULD BE CLOSE TO 06Z IN ATL AND BY 12Z ELSEWHERE. WINDS SOUTH TO SOUTHWEST TODAY AHEAD OF THE FRONT. ALREADY SEEING SOME GUSTS THIS MORNING...AND PLAN TO INCREASE POSSIBLE GUST TO 25 KTS BY THIS AFTERNOON. WINDS GOING NORTHWEST BEHIND THE FRONT LATE TONIGHT...AND SHOULD REMAIN QUITE BREEZY. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 66 52 56 36 54 / 70 100 70 5 0 ATLANTA 66 49 54 37 52 / 80 100 50 5 0 BLAIRSVILLE 58 47 48 32 43 / 100 100 50 20 5 CARTERSVILLE 63 49 51 32 49 / 100 100 50 10 0 COLUMBUS 71 54 58 38 58 / 60 100 50 5 0 GAINESVILLE 58 49 52 35 49 / 90 100 50 10 0 MACON 73 56 58 39 60 / 40 90 70 5 0 ROME 63 48 50 33 49 / 100 100 50 10 5 PEACHTREE CITY 66 47 54 35 54 / 70 100 50 5 0 VIDALIA 74 59 65 39 62 / 10 60 80 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES: BARTOW...CATOOSA... CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...FANNIN...FLOYD... FORSYTH...GILMER...GORDON...HARALSON...LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...TOWNS...UNION...WALKER... WHITE...WHITFIELD. && 01
Hazardous weather outlook, Jan 6, 5:34 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 534 AM EST TUE JAN 6 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 534 AM EST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT PERIODS OF HEAVY RAIN WITH POSSIBLE FLOODING IS EXPECTED ACROSS PORTIONS OF NORTH GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A FRONTAL BOUNDARY STRETCHING ACROSS EXTREME NORTH GEORGIA WILL REMAIN NEARLY STATIONARY TODAY...AS A SURFACE LOW DEVELOPS OVER THE LOWER MISSISSIPPI VALLEY. THE LOW WILL MOVE NORTHEAST ...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA LATE TODAY AND TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE FLOODING RAINS. HEAVY RAINFALL COULD CAUSE SOME RIVERS...STREAMS AND CREEKS TO RISE TO LEVELS THAT RESULT IN MINOR FLOODING. THE BEST CHANCE FOR FLOODING RAINS WILL BE NORTH OF A BUCHANAN TO ATLANTA TO CLEVELAND LINE. THE PRIMARY HAZARDS WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE SOUTH AND WEST OF A ROME TO LAWRENCEVILLE TO AMERICUS LINE. .DISCUSSION... GULF MOISTURE WILL CONTINUE TO ADVECT INTO THE STATE TODAY...OVERRUNNING A STATIONARY BOUNDARY STRETCHING FROM LOUISIANA INTO NORTH GEORGIA. A SURFACE LOW IS EXPECTED TO DEVELOP OVER THE LOWER MISSISSIPPI VALLEY REGION TODAY AND MOVE NORTHEAST ALONG THE BOUNDARY...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA LATE TODAY AND TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA TODAY AND TONIGHT AS THIS COMPLEX WEATHER SYSTEM MOVES ACROSS THE SOUTHEAST U.S. RAINFALL COULD BE HEAVY AT TIMES...WITH TOTALS OF 2 TO 4 INCHES POSSIBLE ACROSS PORTIONS OF NORTH GEORGIA BY WEDNESDAY MORNING. THE COMBINATION OF STRONG WIND SHEAR AND WEAK INSTABILITY IS EXPECTED TO BE ENOUGH TO PRODUCE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Jan 6, 6:43 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 AM EST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD DUCKTOWN 34.24N 84.25W
01/06/2009 FORSYTH GA EMERGENCY MNGR
EMA REPORTED SUTTON DOWN CREEK EXPERIENCING FLOODING AT
CONCORD ROAD AND OAK GROVE ROAD. INDICATED THAT LOW LYING
AREAS ALSO FLOODED...RESULTING IN 6 ROAD CLOSURES.
&&
GRIFFITHLocal storm report, Jan 6, 6:48 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 AM EST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM FLOOD ALPHARETTA 34.07N 84.27W
01/06/2009 FULTON GA EMERGENCY MNGR
FALLOW ROAD AND TIDWELL ROAD EXPERIENCING FLOODING.
&&
GRIFFITHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 6:45 AM EST | Areal Flood Warning | FFC | Forsyth | 24 hr |
| Jan 6, 6:51 AM EST | River Flood Warning | FFC | Forsyth, Fulton | 57 hr |
| Jan 6, 7:57 AM EST | River Flood Warning | FFC | Dawson, Forsyth | 15 hr |
| Jan 6, 9:40 AM EST | Areal Flood Warning | FFC | Banks, Dawson, Fannin, Hall, Lumpkin, Towns and 2 more | 22 hr |
| Jan 6, 10:56 AM EST | River Flood Warning | FFC | Cherokee | 33 hr |
| Jan 6, 12:20 PM EST | River Flood Warning | FFC | Polk | 13 hr |
| Jan 6, 12:33 PM EST | River Flood Warning | FFC | Dade | 47 hr |
| Jan 6, 12:46 PM EST | Areal Flood Warning | FFC | Catoosa, Murray, Walker, Whitfield | 24 hr |
| Jan 6, 3:15 PM EST | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 45 min |
| Jan 6, 3:19 PM EST | Tornado Warning | FFC | Dade, Walker | 17 min |
| Jan 6, 3:37 PM EST | River Flood Warning | FFC | Gilmer | 15 hr |
| Jan 6, 4:41 PM EST | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 64 min |
| Jan 6, 4:55 PM EST | Tornado Warning | FFC | Chattooga, Floyd | 50 min |
| Jan 6, 5:23 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Gordon, Murray, Walker, Whitfield | 52 min |
| Jan 6, 5:33 PM EST | River Flood Warning | FFC | Gordon, Murray, Whitfield | 4 days |
Nearby
Areal Flood Warnings in Georgia, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.